Gabapentin may cause weight gain, but it is a rare side effect. Studies have shown that a small number of people taking gabapentin, a drug used to treat epilepsy and postherpetic neuralgia, experienced weight gain. People who do gain weight may gain about 5 pounds after 6 weeks of use.
- In people with epilepsy, weight gain occurred in 3% of people older than 12 years of age who were taking gabapentin (compared to 2% of people taking the placebo). Weight gain was also seen at a similar rate in pediatric epilepsy patients who were 3 to 12 years old.
- In people with postherpetic neuralgia, 2% of patients taking gabapentin experienced weight gain. No weight gain was found among people taking the placebo.
The cause of weight gain with gabapentin is likely due to increased appetite. You may be hungry more often. In some cases, weight gain may be due to fluid retention, another side effect of gabapentin. Another possible cause is not getting enough exercise if gabapentin is causing fatigue.
Some ways to avoid weight gain include:
- Eating a healthy and balanced diet
- Eating smaller portion sizes
- Avoiding high-calorie snacks and desserts like chips, pastries and sweets
- Eating low-calorie snacks like fruits and vegetables to manage hunger
- Getting regular exercise
Swelling from fluid retention may be reduced by:
- Sitting with your feet raised
- Avoiding standing for long periods of time
If gabapentin is causing you to gain weight, do not stop taking this drug on your own. Stopping the drug suddenly can lead to serious problems, especially if you are taking gabapentin for seizures. Abruptly stopping a seizure medicine can cause seizures that won’t stop.
Weight gain is one of many possible side effects. The most common side effects with gabapentin include:
- Viral infection
- Nausea and vomiting
- Speaking difficulties
- Swelling, usually involving the legs and feet
- Movements that are jerky
- Coordination difficulties
- Double vision
- Unusual eye movement